Minnesota, 2004

Cold in Minnesota, June 23 to 24, 2004

June 23 to 24, 2004 · NWS FGF · 24 events in 24 counties and zones

An upper level low pressure system parked near Hudson Bay helped produce unusually cold weather for mid June. On the morning of the 23rd, the NDAWN station 11 miles south of Roseau reported 32 degrees and the NDAWN station 6 miles southwest of Warren reported 32 degrees.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An upper level low pressure system parked near Hudson Bay helped produce unusually cold weather for mid June. On the morning of the 23rd, the NDAWN station 11 miles south of Roseau reported 32 degrees and the NDAWN station 6 miles southwest of Warren reported 32 degrees. NWS cooperative observers reported 30 degrees at Thorhult, 32 degrees at Norris Camp, 33 degrees at Agassiz National Wildlife Refuge, and 34 degrees 2 miles southeast of Karlstad. On the morning of the 24th, the NDAWN station 3 miles west-southwest of Mavie reported 37 degrees and the NDAWN station 7 miles west of Greenbush reported 38 degrees. These temperatures were cold enough to produce patchy frost, with mid June being well into the growing season. Some sensitive crops, especially over northwest Minnesota, were unable to recover. Record lows were set on the 24th at Grand Forks and Fargo (ND).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 22, 7:30 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 22, 7:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
830 PM CDT TUE JUN 22 2004

FORECAST CHALLENGE CONCERNS TEMPERATURES AND PCPN CHANCES.

SHORT WAVE ENERGY AND ASSOCIATED LOW LEVEL CONVERGENCE
ZONES...MAINLY NEAR WEAK SURFACE LOW S OF JMS AND E-W BOUNDARY
ACROSS NORTHERN ND CONTINUE TO SUPPORT SCT SHRA AND ISOLD T. AIRMASS
OVER FA NOT QUITE AS UNSTABLE AS POINTS WEST SO DEALING WITH MAINLY
SHRA. QUESTION IS HOW LONG PCPN WILL CONTINUE. UPSTREAM 88S ALSO
INDICATING PCPN UPSTREAM WITH LIGHTNING STRIKES MORE WIDESPREAD
ACROSS MT. BASED ON CURRENT TRENDS EXPECT MUCH OF THIS WILL DIMINISH
WITH LOSS OF SURFACE HEATING AND FOR NOW WILL CONTINUE WITH CURRENT
THINKING OF ENDING SHRA AROUND MIDNIGHT. PASSING CLOUDS ONLY TO HAVE
MINIMAL HELP IN HOLDING TEMPERATURES UP OVERNIGHT AND WILL LIKELY
SEE READING SIMILAR OR COOLER THAN LAST NIGHT. WILL TAKE A LAST LOOK
HOWEVER AND CHANGES WILL BE MINOR AS CURRENT FORECAST REFLECTS ABOVE
THOUGHTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Jun 22, 10:37 AM CST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1137 AM CDT TUE JUN 22 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
655 AM CDT TUE JUN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS TODAY ARE POSSIBLE ACROSS EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. ALTHOUGH SOME OF THE
STRONGER STORMS MAY PRODUCE SMALL HAIL AND GUST WINDS THIS
AFTERNOON...NO SEVERE STORMS ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUST/DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Kittson

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
Kittson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Cold/Wind Chill, Roseau

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
Roseau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lake of the Woods

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
Lake of the Woods forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Cold/Wind Chill, West Marshall

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
West Marshall forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Cold/Wind Chill, East Marshall

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
East Marshall forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Cold/Wind Chill, North Beltrami

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
North Beltrami forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Cold/Wind Chill, South Beltrami

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
South Beltrami forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Cold/Wind Chill, West Polk

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
West Polk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Cold/Wind Chill, East Polk

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
East Polk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pennington

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
Pennington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Cold/Wind Chill, Red Lake

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
Red Lake forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Cold/Wind Chill, North Clearwater

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
North Clearwater forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Cold/Wind Chill, South Clearwater

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
South Clearwater forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Cold/Wind Chill, Norman

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
Norman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Cold/Wind Chill, Mahnomen

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
Mahnomen forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Cold/Wind Chill, Clay

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
Clay forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Cold/Wind Chill, West Becker

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
West Becker forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Cold/Wind Chill, East Becker

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
East Becker forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hubbard

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
Hubbard forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wilkin

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
Wilkin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Cold/Wind Chill, West Otter Tail

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
West Otter Tail forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Cold/Wind Chill, East Otter Tail

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
East Otter Tail forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wadena

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
Wadena forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Cold/Wind Chill, Grant

When
June 23, 12:00 AM CST to June 24, 11:59 PM CST
Where
Grant forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409909, 5409910, 5409911, 5409912, 5409913, 5409914, 5409915, 5409916, 5409917, 5409918, 5409919, 5409920, 5409921, 5409922, 5409923, 5409924, 5409925, 5409926, 5409927, 5409928, 5409929, 5409930, 5409931, 5409932.